Percocet Overdose: How Many Percocet Does it Take to Overdose?
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
A study held by the Center for Disease Control shows that about 200,000 people died from 1995 till 2016, as a result of an overdose of painkillers containing opioids. Percocet is the brand name of an opioid analgesic. The inclusion of Acetaminophen as an active ingredient in Percocet formula makes overdose on it extremely dangerous. Because of the known dangers, and high risk of getting Percocet overdose, it is crucial to know the facts about the Percocet overdose signs and symptoms, and how much Percocet is too much?
Table of Contents
What is Percocet Overdose?
Percocet overdose is a hazardous condition and can be life-threatening. It happens when an individual takes so much of this drug. It also depends on if the drug is taken with another substance like a mix of Percocet and alcohol.
Percocet overdose is possible anytime giving the circumstances that arise when prescribing or taking the medication. For instance, an amount that could be considered safe for one patient may not be safe for another. Sometimes, if patients use this drug exactly as prescribed overdose is still a possibility.
How Dangerous is Percocet Overdose?
The United States Federal Drug Administration indicates that more than 28 billion Acetaminophen products were bought by customers in 2005 only. This includes the number of people buying these products for prescribed or recreational use.
Percocet drug is a Schedule II controlled substance in the United States. It is considered to have high abuse potential and may lead to severe psychological or physical dependence.
Although it is more effective than aspirin, taking more than the recommended daily dose can cause severe Percocet overdose symptoms. The highest dosage recommended for this drug should not exceed 4000 milligrams a day. Anything higher than the daily dosage can lead to Percocet overdose. A paper published by the New York Times states that 78 people die every day just from opioid overdoses, and the misuse of these drugs is on the rise.
What Are The Causes Of Percocet Overdose?
Many factors can increase the risk of patients to overdose, e.g., taking doses that exceed the regular prescription rate or combinations with other substances, which could make the condition even more harmful. People also using Percocet recreationally tend to pop many pills without caring how many pills can get them high. When a patient takes the painkiller outside the prescribed dosage, they could end up harming themselves and experience many side effects of abusing it. The misuse of the drug can also cause an overdose.
Another risk factor can occur when a patient builds up a tolerance to the drug. This, in turn, pushes up the dosage to a lethal point. If the person at any point in time relapses, they may try to take up that dosage at the fatal point and unintentionally overdose because their system no longer has that built-up tolerance for the drug. While this drug is addictive and boosting their tolerance, one may need more pills, or sometimes start to smoke crushed Percocet pills with marijuana, to get the effects leading to more risks of overdose.
Percocet overdose can often occur when the prescription is taken a different way other than orally, e.g., snorting, injecting, or smoking.
Other common risk factors to cause overdose on Percocet may include:
- Mixing it with stimulants like alcohol.
- Combining doses with other drugs containing oxycodone or hydrocodone and Acetaminophen. Eg. combining Percocet with Vicodin.
- Combining doses with other drugs such as muscle relaxant, sedatives, etc. e.g. taking both Flexeril and Percocet.
- Co-occurring severe health issues like liver disease and kidney disease.
- Consumption of fake Percocet medication, or drugs that have been tampered.
Percocet Overdose Symptoms
When an overdose is experienced, a patient could go through adverse effects of Percocet toxicity. Percocet overdose symptoms include:
- Cold and clammy skin
- Severe drowsiness
- Irregular respiration
- Dark urine
- Abdominal pain
- Circulatory collapse
- Limp muscles
- Severe damage to both kidney and liver
- Low blood pressure
If any of these symptoms are noticed, getting immediate medical attention is the best step to take.
When Can Patients Notice These Effects?
Percocet acts quickly, within about 20-30 minutes after taking a dosage. One starts getting the effects of the Acetaminophen in reducing the severe pain. However, when it comes to Percocet overdose, Acetaminophen overdose symptoms kick in about a day after taking the dosage while an overdose of oxycodone component kicks in almost instantly. It is one of the Percocet vs. Oxycodone similarities.
Responding to Percocet Overdose
When a patient overdose on Percocet or it is suspected that an OD has occurred, don’t wait for symptoms and contact an emergency medical response team. Give them all the information about the patients:
- Current health status
- Past medical information
- Past and current drug prescriptions etc.
Also telling a doctor about the drug and the dosage used could go a long way. This could help them to quickly analyze and decide on a counterpart or procedure to lessen the effects of the drug.
Giving the First Aid at Home
While waiting for an ambulance, it is advised to keep the patient awake or in an upright standing position. Make sure the environment is not stuffy and has a lot of airflows. Using an antagonist counterpart is also advised. Drugs like Naloxone can help to decrease the symptoms at that moment or help a lot, but it is not guaranteed to prevent the OD or cure it. For someone who takes opioid drugs, they should have Naloxone at arm’s length.
If these steps are followed accordingly, and Percocet overdose symptoms are treated immediately, a patient may successfully prevent further symptoms and reduce the extent of damage induced.
Percocet Overdose Treatment and Recovery
As soon as the patient arrives the Emergency ward, supportive therapy will start. The medical personnel in charge would wait for the effects of the painkiller to taper off. If the impact on the respiratory system are severe, the patient will be administered on a ventilator to restore their respiratory drive.
For minimal doses of Percocet, patients could return home after detoxification over several hours. If OD results in the case of severe effects or complications, admission of patients may be necessary until Percocet leaves the system completely.
After Medical Treatment
After undergoing treatments of Percocet overdose, patients should be careful when buying Percocet. Patients should totally avoid drug abuse and always consult their doctors if they want to start the medication again. Patients are advised to be monitored for up to 24 hours after treatment to avoid any future problems during Percocet withdrawal therapy. Even if patients have recovered physically from the OD, psychological treatment is often required too.
Where do calls go
Calls to our general hotline may be answered by private treatment providers.